CSN Login
Members Online: 10

Restasis for Dry Eyes

Rocquie's picture
Rocquie
Posts: 487
Joined: Mar 2013

I went for a routine checkup with my eye doctor last week. He wrote me an Rx for Restasis for the dry eye problem I didn't even know I had?? First of all, I am skeptical of any drug that advertises on TV. Secondly, why did the doc give this drug for a non-existent problem. Or at least ask me about symptoms I may be having. And why not suggest an OTC eye drop first before jumping to the big guns?

The active ingredient in Restasis is Cyclosporine, an immunosuppresant, making patients vulnerable to infections! I have had enough problems with infection to last me forever, due to chemo induced neutropenia, thank you very much. Also it can cause certain cancers including, you guessed it--lymphoma. 

I am very confused about this. The doc really shut me down as far as questions, emailed off the script and ended the appointment. Maybe his drug rep promised him a lollypop at the end of the week if he wrote X number of prescriptions?

I have not yet talked to my oncologist about this. But I will, when I see him in 2 weeks prior to my first Rituxan maintenance. Meanwhile I bought a bottle of Soothe eyedrops and can tell no difference in my eyes.

Feedback, anyone? Thanks,

Rocquie

 

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 1046
Joined: May 2012

Roc,

Given what you describe, I think I would most likely just not use the Restasis until I had discussed it with my onc.  Since you are having no symptoms, it does not seem possible that NOT using the drug could possibly hurt, especially for a period as short as two weeks.

My experience with non-oncologist MDs (except for surgeons) has been that they know virtually nothing about either oncology or chemotherapy (the doctor who first told me that my CT indicated lymphoma did not know if chemo would cause the loss of facial hair, for instance, when I asked her, although she was less than a year out of a good medical school).

My abvd caused my eyes to burn at one point for about two days. The doc said one of the drugs had irritated my tear ducts, but it passed on its own as quickly as it began, and I never used any form of medication on them.

My two cents worth,

max

illead's picture
illead
Posts: 503
Joined: Aug 2012

I had double cataract surgery, and the opthamologist told me I have dry eyes.  He told me to use Systane (otc).  I get the generic for it at Sam's.  I have never had any problems with it.  Maybe mine is not as serious as yours but if you need relief before you see the onc you might try it.

Rocquie's picture
Rocquie
Posts: 487
Joined: Mar 2013

Becky, I will try the Systane. Thanks. Funny thing, I didn't know (and still don't) I have dry eyes?? I haven't noticed anything.

Rocquie's picture
Rocquie
Posts: 487
Joined: Mar 2013

You are always so kind and helpful. Thank you. I told the pharmacist I would not be picking up the restasis until I talked to my oncologist and she thought that was a good idea. My real quandry is what to do about my eye doc.

jimwins's picture
jimwins
Posts: 2002
Joined: Aug 2011

I'd not use it and discuss with your oncologist.  If you are not having any problems then why use it anyway.  Doctors are human too and he could have made a mistake or confused you with another patient?  

I waited for quite awhile after chemo before seeing an eye doctor so I could stablize after chemo - especially the prednisone.  

Rocquie's picture
Rocquie
Posts: 487
Joined: Mar 2013

He was talking about my eyes all right. He put some drops in and looked at them through a machine. He would tell me to blink, then not blink. He said it normally takes 10 seconds or more for the tears to begin to dry and it was taking mine 4 seconds.  That part I can believe. I just have trouble with a doctor giving a prescription, with those side effects, to a lymphoma patient. Or maybe what I read online doesn't apply in an eye drop.

I was mainly wondering if anyone else here had ever used Restasis.

Thanks for always being here. I hope you are doing well. And by the way, where in NC do you live? We are in the mountains.

Rocquie

 

Rocquie's picture
Rocquie
Posts: 487
Joined: Mar 2013

He was talking about my eyes all right. He put some drops in and looked at them through a machine. He would tell me to blink, then not blink. He said it normally takes 10 seconds or more for the tears to begin to dry and it was taking mine 4 seconds.  That part I can believe. I just have trouble with a doctor giving a prescription, with those side effects, to a lymphoma patient. Or maybe what I read online doesn't apply in an eye drop.

I was mainly wondering if anyone else here had ever used Restasis.

Thanks for always being here. I hope you are doing well. And by the way, where in NC do you live? We are in the mountains.

Rocquie

 

girliefighter's picture
girliefighter
Posts: 207
Joined: Mar 2013

Roquie,

I am not sure about restasis, but many years ago I tried systane and it never worked...But I do have dry eyes and unable to wear contacts, so I just walk around being long distnace vision impaired because I hate wearing my glasses...stay off the roads in Michigan..lol...

I was wondering if you should call them up and ask if perchance they feel that you should get your prostate checked also...lol....maybe that could cause dry eyes!!! Screw with them, it would be entertaining for me atleast...Wink

I wouldn't try it... I am almost certain it might make your eyes burn...like you need any more side effects

Carie

Rocquie's picture
Rocquie
Posts: 487
Joined: Mar 2013

 

Um, I don't have a prostate.

girliefighter's picture
girliefighter
Posts: 207
Joined: Mar 2013

Rocquie,

I am fully aware of the fact that you don't have a prostate.....or dry eyes right? I guess tht was what made it so funny in my lil twisted mindLaughing sorry I am a lil jokester all the time lately

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network